Hail, Fleming
- When
- November 5, 4:05 PM EST to 4:07 PM EST
- Where
- Fleming County, 5 mi NNW of Cowan
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.467, -83.935
A strong cold front moving east across the area spawned the development of showers and thunderstorms over Eastern Kentucky during the afternoon hours of November 5th. Warm, moist air out ahead of the front, combined with favorable meteorological conditions, lead to the development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong cold front moving east across the area spawned the development of showers and thunderstorms over Eastern Kentucky during the afternoon hours of November 5th. Warm, moist air out ahead of the front, combined with favorable meteorological conditions, lead to the development of severe thunderstorms. Numerous reports of wind damage were received, along with a few reports of large hail. Most of the wind damage reports were attributed to trees and large limbs blown down. There were two injuries reported as a result of the severe thunderstorms, when two people were blown off scaffolding in Mount Carmel in Fleming County due to winds from a severe thunderstorm. In addition, a tornado touchdown was reported 4 miles west-southwest of Owingsville in Bath County. All of the severe weather occurred north of the Mountain Parkway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 5, 3:43 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 343 PM EST MON NOV 5 2007 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED VIGOROUS UPPER TROUGH IS MOVING INTO THE WESTERN GREAT LAKES WITH A SFC LOW OVER WESTERN ONTARIO. A TRAILING COLD FRONT EXTENDED DOWN INTO THE OHIO VALLEY. PLENTY OF CONVECTION HAS DEVELOPED AHEAD OF THE FRONT AS LOW LEVEL MOISTURE HAS BEEN TRANSPORTED NORTH AND PLENTY OF DYNAMICS TO WORK WITH. THE WBZ LEVELS ARE ON THE LOW SIDE SO SOME SMALL HAIL HAS BEEN REPORTED WITH THE STRONGEST STORMS. DEWPOINTS HAVE INCREASED DRAMATICALLY THROUGH THE DAY...WITH LOW TO MID 50S IN THE WESTERN PART OF THE CWA AND MID 40S IN ALL BUT THE HIGHEST ELEVATIONS. WINDS ALSO REMAIN GUSTY THIS AFTERNOON. THE SW/V MOVING THROUGH THE LAKES WILL HELP TO DEEPEN THE MEAN EASTERN CONUS TROUGH. THE TROUGH WILL REMAIN IN PLACE THROUGH THE PERIOD...THOUGH HEIGHTS WILL RISE AND 8H TEMPS WILL BEGIN TO MODERATE BY THE END OF THE PERIOD. THE TROUGH AND SFC LOWS ARE EXPECTED TO REACH WESTERN QUEBEC/ST LAWRENCE VALLEY BY TUE EVENING AND CANADIAN MARITIMES BY WED EVENING. THIS WILL PUT THE FRONT SWEEPING ACROSS THE CWA THIS EVENING...GENERALLY BETWEEN 7 AND 11 PM...WITH A BAND OF SHRA/ISOLATED TSRA. WINDS ALOFT REMAIN STRONG (40 TO 50KTS AROUND 850 MB) AND ANY CELLS COULD MIX DOWN THIS HIGHER MOMENTUM IN THE FORM OF GUSTY WINDS. INSTABILITY IS RATHER LIMITED AND LINE WILL BE MOVING INTO THE REGION AFTER PEAK DAYTIME HEATING...SO NOTHING OTHER THAN ISOLATED SEVERE GUSTS SHOULD OCCUR. THERE IS ALSO THE POSSIBLY OF SOME SMALL HAIL CANNOT BE RULED OUT EARLY AS WELL BASED ON UPSTREAM REPORTS AND RELATIVELY LOW WBZ THIS EVENING. THE SHOWER CHANCES WILL END QUICKLY AS THE DEEP MOISTURE EXITS WITH THE FRONT BY 6 TO 7Z. OTHERWISE... THE COLDEST AIRMASS SO FAR THIS SEASON WILL BEGIN TO FLOW INTO THE AREA BEHIND THE FRONT. 850 MB TEMPS SHOULD BE SEVERAL DEGREES BELOW 0C BY 12Z. SFC HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THIS BOUNDARY AND SETTLE INTO THE TN VALLEY AT THE END OF THE PERIOD...SO DRY WEATHER IS EXPECTED BEHIND THE BOUNDARY. 850 MB TEMPS AROUND -5C OR LOWER WILL LEAD TO MAX T HOLDING IN THE 40S IN ALL OR NEARLY ALL LOCATIONS. DAYTIME HIGHS SHOULD NOT GET ABOVE 40 DEGREES ON BLACK MOUNTAIN. SOME SHALLOW CU SHOULD OCCUR TOMORROW AS ANOTHER DISTURBANCE ROTATES INTO THE OH VALLEY AROUND THE UPPER TROUGH IN THE GREAT LAKES FURTHER STEEPENING LAPSE RATES AND BRINGING IN A LITTLE BIT MORE 850 MB MOISTURE. 850 MB TEMPS REMAIN COLD INTO WED SO MAX T SHOULD AGAIN NOT GET OUT OF THE 40S IN ALL BUT AREAS NEAR LK CUMBERLAND WITH SOME MORE DIURNAL CU. .LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED BROAD EASTERN TROUGH WITH STRONG NORTHWESTERLY H5 FLOW WILL BE PRESENT AT THE START OF THE PERIOD. A COOL AIRMASS WITH TEMPERATURES BELOW NORMAL WILL AFFECT SENSIBLE WEATHER...HOWEVER VERY LOW PRECIPITATION CHANCES WILL EXIST. THE FOCUS WILL QUICKLY SHIFT TO A CLIPPER SYSTEM DIGGING SOUTH FROM THE GREAT LAKES REGION. MODELS AGREE ON THE CLIPPER AFFECTING NORTHERN AND EASTERN PART OF THE CWA. 12Z GFS HAS NOW COME MORE INTO LINE W/ ECMWF ON EASTERN SOLUTION...SO CONTINUED TO LEAVE POPS OUT EXCEPT FOR SLIGHT CHANCE IN THE THE NORTH AND EASTERN PART OF THE CWA. THE WEEKEND WILL STAY DRY WITH TEMPERATURES MODERATING MORE TOWARD NORMAL. LATE IN THE FORECAST PERIOD...A STRONG SHORTWAVE TROUGH WILL DIG INTO THE CENTRAL PLAINS. PREVIOUS MODEL RUNS HAD THIS SYSTEM MOVING INTO THE OHIO VALLEY MUCH QUICKER....HOWEVER LATEST RUNS HAVE SLOWED THE SYSTEM DOWN CONSIDERABLY. ONLY EXPECTING INCREASING CLOUDINESS AND MOISTURE ADVECTION AHEAD OF THIS SYSTEM ON MONDAY. REDUCED POPS BELOW SLIGHT CHANCE DUE TO LATEST MODEL TIMING TRENDS. && .AVIATION.../18Z TO 18Z/ VFR CONDITIONS WILL PREVAIL AT THE START OF THE FORECAST PERIOD... HOWEVER APPROACHING SFC FRONT WILL BRING INCREASING CLOUDS...LOWER CEILINGS...AND THUNDERSHOWERS TO THE AREA. WENT WITH VCTS AT KSME AND KLOZ FOR THE START OF THE PERIOD AS ONGOING ELEVATED CONVECTION WILL BE ENTERING THE WESTERN PART OF THE CWA IN THE NEXT HOUR. WENT TO MVFR CONDITIONS FOR VISIBILITY AND CEILINGS FOR A FEW HOURS AFTER 7 PM. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES AFTER 2 AM AS FRONT PASSES AND CEILINGS AND VISIBLITY IMPROVE. GUSTY SOUTHWEST WINDS AT THE START OF THE FOREACAST PERIOD WILL REMAIN UNTIL AFTER FRONTAL PASSAGE AROUND 2 AM...THEN EXPECT WINDS TO SUBSIDE AND VEER TO NORTHWESTERLY AFTER FRONTAL PASSAGE. && .FIRE WEATHER.../TODAY THROUGH WEDNESDAY/ PLACEMENT AND STRENGTH OF SURFACE FEATURES IS CLIMATOLOGICALLY FAVORABLE FOR A CRITICAL FIRE WEATHER DAY OVER THE AREA AND THE DRY AIRMASS IN PLACE IS CONTINUES TO BE A LITTLE SLOWER TO MOISTEN THAN GUIDANCE WOULD INDICATE. SHRA/TSRA TO THE WEST AND CLOUDS MOVING IN SEEM TO INDICATE THIS POTENTIAL IS LESSENING...BUT IT IS STILL A TOUGH CALL. RH HAS ALREADY FALLEN TO NEAR CRITICAL LEVELS AT LOZ...BUT RH IS MUCH BETTER TO THE WEST AND WINDS SHOULD CONTINUE TO BECOME MORE WESTERLY AND ADVECT IN MORE MOISTURE. WINDS HAVE YET TO INCREASE IN THE EAST...BUT SHOULD OVER THE NEXT 1 TO 2 HOURS. AT THIS TIME...EXPECT A PERIOD OF NEAR CRITICAL CONDITIONS DURING THE EARLY AFTERNOON HOURS OVER SOUTHEAST KENTUCKY AS WINDS INCREASE AHEAD OF THE APPROACHING COLD FRONT AND HUMIDITY VALUES LOWER INTO THE 25 TO 30 PERCENT RANGE. WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY HOWEVER AS THERE REMAINS A POSSIBILITY THAT HUMIDITY WILL DROP LOWER THAN FORECAST IF CLOUD COVER IS SLOWER TO INCREASE AND THE AIRMASS WARMS AND MIXES MORE THAN CURRENTLY ANTICIPATED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM...SCHOETTMER AVIATION...SCHOETTMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 AM EST MON NOV 5 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 AM EST MON NOV 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA BY LATE IN THE AFTERNOON AND DURING THE EARLY EVENING HOURS AS A STRONG COLD FRONT MOVES ACROSS THE AREA. SOME OF THESE STORMS MAY CONTAIN STRONG WINDS. EVEN OUTSIDE OF ANY THUNDERSTORMS...WINDS WILL GUST UP TO 30 MPH AT TIMES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABE
The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Two people were injured when they were blown off scaffolding during a severe thunderstorm. Extent of injuries is not known.
One tree was blown down on Stepstone Road.
Nickel sized hail was reported. The event lasted for 10 minutes.
Several trees were blown down around Owingsville.
A few trees were blown down in the southern half of the county.
A few large limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61845, 61846, 61847, 61848, 61849, 61850, 61851, 61852.